Alert archive / Nebraska / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 377, NWS North Platte, NE

August 30, 2013Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 30, 2013, 5:59 PM MDT for Sheridan County, Nebraska. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 30, 2013, 5:59 PM MDT (23:59 UTC)
Expired
Aug 30, 2013, 6:45 PM MDT
In force
46 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Sheridan County, NE

The radar

The North Platte radar (KLNX), 154 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 6:10 PM MDTHAIL 117 Se Hay Springs, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 30, 1:54 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 12.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2013-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 474 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2013-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
474 J/kg
Mixed-layer CIN
-276 J/kg
Mixed-layer LCL
1483 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

642 
WUUS53 KLBF 302359
SVRLBF
NEC161-310045-
/O.NEW.KLBF.SV.W.0377.130830T2359Z-130831T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
559 PM MDT FRI AUG 30 2013

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 645 PM MDT

* AT 554 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST
  OF RUSHVILLE...AND MOVING SOUTHEAST AT 20 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...TRAINED WEATHER SPOTTERS.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
           WIND DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  HIGHWAY 250 CROSSING THE NIOBRARA RIVER...SMITH LAKE STATE WILDLIFE
  MANAGEMENT AREA...ARGO HILL AND BILLYS LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4243 10203 4224 10225 4257 10269 4270 10254
TIME...MOT...LOC 2359Z 310DEG 19KT 4257 10252

HAIL...1.75IN
WIND...60MPH

$$

POWER
2 follow-up statements
604 
WWUS53 KLBF 310021
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
721 PM CDT FRI AUG 30 2013

NEC161-310045-
/O.CON.KLBF.SV.W.0377.000000T0000Z-130831T0045Z/
SHERIDAN NE-
621 PM MDT FRI AUG 30 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
SHERIDAN COUNTY UNTIL 645 PM MDT...

AT 618 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 15 MILES SOUTH OF
RUSHVILLE...AND MOVING SOUTHEAST AT 20 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...TRAINED WEATHER SPOTTERS.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
         DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
SMITH LAKE STATE WILDLIFE MANAGEMENT AREA...ARGO HILL AND BILLYS
LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4259 10235 4243 10204 4224 10225 4247 10255
TIME...MOT...LOC 0021Z 310DEG 19KT 4249 10240

HAIL...1.75IN
WIND...60MPH

$$

POWER
104 
WWUS53 KLBF 310044
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
744 PM CDT FRI AUG 30 2013

NEC161-310054-
/O.EXP.KLBF.SV.W.0377.000000T0000Z-130831T0045Z/
SHERIDAN NE-
644 PM MDT FRI AUG 30 2013

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SHERIDAN COUNTY WILL
EXPIRE AT 745 PM CDT/645 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4259 10235 4243 10204 4224 10225 4247 10255
TIME...MOT...LOC 0044Z 310DEG 19KT 4241 10227

$$

POWER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 2:08 PM MDT, 3 hours 51 minutes earlier.

Area forecast discussion, Aug 30, 2:08 PM MDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
308 PM CDT FRI AUG 30 2013

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 307 PM CDT FRI AUG 30 2013

TONIGHT THROUGH SATURDAY...A WEAK UPPER LEVEL DISTURBANCE...
CURRENTLY ACROSS THE WYOMING...WILL MOVE ACROSS THE FCST AREA
TONIGHT SPAWNING A FAIRLY ORGANIZED AREA OF TSTMS. ALL MODELS SHOW
K INDICES INCREASING TO AROUND 40C OR GREATER. THE RAP AND OTHER
MODELS SHOW PRECIPITABLE WATER INCREASING TO 1.50 INCHES OR
GREATER. FCST STORM MOTION OF 10KT OR LESS WOULD SUPPORT LOCALLY
HEAVY RAINFALL AND WEAK WINDS ALOFT 30KT OR LESS AT AND BELOW
300MB SUGGEST OUTFLOW DOMINANT COLD POOL DRIVEN BOW SEGMENTS
CAPABLE OF GUSTY WINDS.

LOW LEVEL EASTERLIES AND WEAK WESTERLIES ALOFT PRODUCE BULK SHEAR OF
35 TO 40 KT SO SOME STORMS THIS EVENING COULD BECOME SEVERE WITH
WIND DAMAGE AND LARGE HAIL. SPC PROVIDED THIS DISCUSSION AT 227 PM
CDT...RECENT LIGHTNING WITHIN THE CONVECTION ALONG THE BLACK
HILLS AND LARAMIE MOUNTAINS HAS INCREASED CONFIDENCE THAT THE
ENVIRONMENT ACROSS THE CNTRL PLAINS IS GRADUALLY BECOMING MORE
SUPPORTIVE OF SURFACE-BASED CONVECTIVE INITIATION. 12Z RAP SOUNDING
MODIFIED FOR 19Z SURFACE OBSERVATION -- 93/62 -- YIELDS STRONG
SURFACE-BASED INSTABILITY /SBCAPE OVER 3000 J PER KG/ AND LITTLE
REMAINING CINH. INCREASED CONVERGENCE ALONG A WEAK SURFACE TROUGH
AND CONTINUED DESTABILIZATION FOSTERED BY ISOLATION IS EXPECTED TO
RESULT IN ADDITIONAL SURFACE-BASED CONVECTIVE DEVELOPMENT DURING THE
NEXT HOUR OR TWO.

THE STORM COMPLEX COULD MOVE MOSTLY EAST ACCORDING TO THE RAP MODEL
OR TAKE A SOUTHEAST TURN AS INDICATED BY THE HRRR. EITHER WAY THE
CONVECTION WILL AFFECT MOST OF THE FCST AREA AND EXIT SOUTH OR EAST
BY AROUND 12Z.

THIS TSTM COMPLEX SHOULD SET UP A FRONTAL BOUNDARY FOR ADDITIONAL
STORM DEVELOPMENT SATURDAY AFTN AND BEYOND WITH THE BEST SHEAR AND
INSTABILITY ACROSS NCNTL NEB NEAR KANW AND KONL. THE MODELS HAVE A
TOTALLY DIFFERENT IDEA IN MIND WITH THE FRONT AND LIFT IT RAPIDLY
NORTH BY 15Z SATURDAY MORNING AND THEN DROP ANOTHER COLD FRONT
THROUGH DURING THE AFTN. SO THERE IS A DISCONNECT IN CONVENTIONAL
STORM THEORY VS THE MODELS. IF THE FRONT IS DOES NOT RETREAT NORTH
AS QUICKLY THAN STORM DEVELOPMENT COULD BE MUCH FARTHER
SOUTH...PERHAPS OVER KS. THE FCST USES A BLEND OF NAM...GEMREG...GFS
AND ECM FOR A 30 POP FROM 20Z ONWARD...MAINLY SOUTH AND EAST OF
KVTN/KIML.

TEMPERATURES ARE A BLEND OF TRIED AND TRUE MODEL DATA PLUS BIAS
CORRECTION FOR HIGHS IN THE LOWER 90S NORTH TO UPPER 90S SOUTH.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 307 PM CDT FRI AUG 30 2013

SATURDAY NIGHT THROUGH LABOR DAY...

COLD FRONT SHOULD STRETCH FROM NEAR ANW THROUGH LBF AND IML EARLY
SATURDAY EVENING. DO EXPECT SCATTERED SHOWERS AND THUNDERSTORMS
ALONG AND AHEAD OF THE FRONT. COVERAGE MAY END UP LESS ACROSS SWRN
NEBR WHICH WILL BE FURTHER REMOVED FROM COOLER TEMPERATURES ALOFT
ASSOCIATED WITH MAIN UPPER TROUGH ACROSS MINNESOTA. ONLY A SLIGHT
CHANCE FOR THUNDERSTORMS FAR SOUTHEAST AFTER MIDNIGHT.  DRY AND
LESS HOT SUNDAY AND LABOR DAY. HIGHS SUNDAY FORECAST VERY NEAR
PREVIOUS FROM NEAR 83 NCTRL AND 85 TO 88 SOUTHWEST. NORTHERLY WINDS
SUNDAY LOOK FAIRLY LIGHT FROM 5 TO 15 MPH WEST AND 10 TO 20 MPH
EAST. ON LABOR DAY...NORTHWEST FLOW ALOFT WILL CONTINUE WITH A
RETURN SOUTHEAST FLOW AT THE SURFACE AND HIGHS FROM NEAR 83
NORTHEAST TO NEAR 90 WEST TIER. SOUTHERLY WINDS MONDAY FROM 10 TO
20 MPH WEST TO 5 TO 15 MPH EAST.

ON TUESDAY THROUGH FRIDAY...

A HEAT UP AGAIN LIKELY AS UPPER RIDGE PERSISTS OVER COLORADO AND
TROUGHING INCREASES ACROSS THE PAC NW AND NORTHEASTERN U.S. A WEAK
COLD FRONT AND DISTURBANCE IN NORTHWEST FLOW ALOFT INDICATED BY
THE GFS AND ECMWF. THIS FRONT ASSOCIATED WITH A DEEP UPPER LOW
MOVING ACROSS HUDSON BAY. AS A RESULT OF ECMWF CONSISTENCY AND
FAIR AGREEMENT BY THE GFS...WILL INTRODUCE A SLIGHT CHANCE FOR
THUNDERSTORMS WEDNESDAY NIGHT. AN OTHERWISE DRY EXTENDED. HIGHS
FORECAST IN THE UPPER 80S TO LOW 90S MOST AREAS WITH MID 90S PARTS
OF SWRN NEBR.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1221 PM CDT FRI AUG 30 2013

ALL MODELS ARE DEVELOPING SCATTERED DEEP CONVECTION ACROSS WRN NEB
THIS AFTN AROUND 21Z-22Z. STORM ACTIVITY SHOULD MOVE EAST INTO NCNTL NEB
BY OR DURING THE EVENING. THE HRRR SUGGESTS STORMS COULD HIT KVTN
AND KLBF BETWEEN 01Z AND 04Z. THE HRRR AND RAP INDICATE BOWING
TSTM SEGMENTS DEVELOPING IN THE WEST WHICH COULD COALESCE NORTH
AND SOUTH ACROSS THE FCST AREA THIS EVENING. THE STORM ACTIVITY
SHOULD BE MOSTLY EAST OF THE FCST AREA BY 09Z WITH VFR THEREAFTER.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...CDC
LONG TERM...ROBERG
AVIATION...CDC
Hazardous weather outlook, Aug 30, 11:39 AM MDT, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1239 PM CDT FRI AUG 30 2013

NEZ004>010-022>029-035>038-056>059-069>071-094-311745-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
1239 PM CDT FRI AUG 30 2013 /1139 AM MDT FRI AUG 30 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HEAT INDICES WILL APPROACH 100 DEGREES ACROSS SOUTHWEST NEBRASKA.
THE COMBINATION OF DEW POINTS IN THE LOWER 60S AND TEMPERATURES
AROUND 100 WILL PRODUCE THESE VALUES.

SCATTERED STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
WESTERN NEBRASKA LATE THIS AFTERNOON. THE STORM ACTIVITY WILL
MOVE EAST INTO NORTH CENTRAL NEBRASKA BY OR DURING THE EVENING
HOURS. STORMS WILL BE CAPABLE OF GUSTY WINDS...FREQUENT
LIGHTNING AND LOCALLY HEAVY RAINFALL. SOME STORMS COULD BECOME
SEVERE AND PRODUCE WIND DAMAGE AND LARGE HAIL...MAINLY WEST OF
HIGHWAY 83.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A COLD FRONT WILL TRACK ACROSS WESTERN AND NORTH CENTRAL NEBRASKA
SATURDAY AFTERNOON INTO SATURDAY EVENING...BRINGING AN INCREASED
CHANCE FOR THUNDERSTORMS. SCATTERED STRONG OR SEVERE STORMS ARE
POSSIBLE ALONG THE FRONT...MAINLY NORTH AND EAST OF AINSWORTH AND
ONEILL. LARGE HAIL AND WIND DAMAGE ARE THE SEVERE WEATHER THREATS
ALONG WITH LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

CDC

In the hours before

Special weather statement, Aug 30, 4:41 PM MDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
441 PM MDT FRI AUG 30 2013

NEZ004-022-056-057-302330-
DEUEL NE-GARDEN NE-KEITH NE-SHERIDAN NE-
441 PM MDT FRI AUG 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SHERIDAN...WESTERN
KEITH...GARDEN AND DEUEL COUNTIES UNTIL 530 PM MDT...

AT 435 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SCATTERED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES
NORTHWEST OF HAY SPRINGS TO ANTIOCH...CRESCENT LAKE AND BIG
SPRINGS...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  OSHKOSH...
  BIG SPRINGS...
  HAY SPRINGS...
  RUSHVILLE...
  CRESCENT LAKE NWR...
  LEWELLEN...
  LAKESIDE...
  BRULE...
  ELLSWORTH...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 78 AND 121.

THIS INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 96 AND 125.

THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 74 AND 93.

THIS INCLUDES HIGHWAY 92 BETWEEN MILE MARKERS 115 AND 127.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

COLE

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 5:06 PM MDTSevere Thunderstorm WarningLBFGarden39 min
Aug 30, 5:22 PM MDTSevere Thunderstorm WarningLBFSheridan38 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.